The report, found online at the National Center for Biotechnology Information suggests that two patients may have developed Stevens Johnson syndrome after using azithromycin (the generic version of Zithromax). According to the report, one patient was a 62-year-old woman, who used azithromycin to treat an upper respiratory infection, but later developed a severe rash, fever and chills. The patient was treated with corticosteroids and eventually recovered from her ordeal.
The same report mentions a child who developed Stevens Johnson syndrome after using azithromycin.
Zithromax is an antibiotic used to treat infections caused by bacteria, including respiratory infections, strep throat and pneumonia.
Stevens Johnson syndrome is a potentially fatal allergic reaction to medication, in which the patient's body becomes covered in burn-like blisters and the skin sloughs off. The patient's skin and mucous membranes are affected, and patients can lose their hair, nails and vision. Some patients develop the more severe form of the conditions, known as toxic epidermal necrolysis, in which more than 30 percent of the body is covered in blisters and rash. Stevens Johnson syndrome and toxic epidermal necrolysis are fatal in approximately 30 percent of cases.
READ MORE ZITHROMAX SJS LEGAL NEWS
In October 2011, a 22-year-old was awarded $48.2 million after filing a lawsuit against the maker of Motrin. The plaintiff, Christopher Trejo, used Motrin for less than one week and developed toxic epidermal necrolysis. He reportedly suffered burns over most of his body, and blindness, infertility, scarring and hypoxic brain injury. A jury in the case found that the Motrin label was not adequate.